Tennessee, 2025

Flash Flooding and Heavy Rain in Tennessee, August 12, 2025

August 12, 2025 · NWS MRX · 5 events in 1 county or zone

A weak upper low helped advect near record moisture into Tennessee, where a boundary and classic heavy rain profiles combined to produce extreme rainfall rates over portions of Chattanooga, leading to numerous water rescues, a few evacuations, flooded interstate and local roads, flooded homes, and unfortunately a few fatalities. One fatality occurred in the east Brainerd area after a driver went…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak upper low helped advect near record moisture into Tennessee, where a boundary and classic heavy rain profiles combined to produce extreme rainfall rates over portions of Chattanooga, leading to numerous water rescues, a few evacuations, flooded interstate and local roads, flooded homes, and unfortunately a few fatalities. One fatality occurred in the east Brainerd area after a driver went around police barricades and was swept away in the flood waters. Damage estimates as of September 2025 were at least $1.7 million dollars per emergency management.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 1:13 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 12, 1:13 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
213 PM EDT Tue Aug 12 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 141 PM EDT Tue Aug 12 2025

Key Messages:

1. Heavy rainfall, high rainfall rates, and localized flash
flooding are possible from this afternoon through Wednesday.

2. Scattered to widespread showers and embedded storms.

3. Reduced converage of storms for the latter half of the week
through early next week. Return to hot and muggy conditions as
well with heat indices increasing to mid 90s to near 100 degrees
across much of the Tennessee and Sequatchie valleys.

Discussion:

...Localized Excessive Rainfall and Flash Flooding Possible from
this Afternoon through Wednesday...

A tropical wave across the northern Gulf and southwest flow into
the Tennessee valley and southern Appalachians will pull abundant
tropical moisture into the region. Ensemble and deterministic
models show PWs increasing to 2.1 to possibly 2.3 inches which is
2-3 standard deviations above normal or 99th percentile. There is
also weak 850mb moisture transport. A series of weak vorts/shear
axis will move north into the periphery of the ridge into the
Appalachians enhancing convection. Also, local terrain will also
focus potential of enhanced rainfall.

The REFS and HREF are in agreement with the potential of locally
heavy rainfall and flash flooding. Ensemble mean has a more
defined 3"+ in localized areas. On the fence for issuing a flash
flood watch. Would feel much more confident to issue a watch is a
boundary was evident across the region focusing the convection.

Held off issuing a watch given collaboration with the surrounding
WFOs but will send out DSS briefing and SPS highlighting the
threat.

Besides the potential of heavy rains, plenty of tropical moisture
will keep sky mostly cloudy and keep temperatures below normal
through mid-week.

For Thursday, upper trough will move into the area and weaken.
Scattered showers and thunderstorms will be expected with the main
concern being localized flash flooding.

For Friday into early next week, ensemble cluster analysis shows
increasing heights with upper ridge building into the mid-section
of the nation. End result will be decreasing chances of mainly
afternoon and early evening storms. Most of the convection will be
confined to the higher terrain, especially far east Tennessee
mountains and southwest North Carolina which is farther away from
upper ridge axis.

Also temperatures will increase with highs in the lower and middle
90s and heat indices of 95 to 100 over much of the Tennessee and
Sequatchie valleys.

&&

.AVIATION...
(18Z TAFS)
Issued at 110 PM EDT Tue Aug 12 2025

Will have showers and thunderstorms around through the period, and
timing at any given site is not possible to pin down. Will carry a
lot of VCSH and VCTS with a tempo and prob30 group at each site
trying to time the higher probability periods. Expect VFR and
MVFR conditions for the most part all sites, but lower conditions
can be expected in heavier precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  86  72  89 /  70  70  40  50
Knoxville McGhee Tyson Airport, TN  72  86  72  88 /  60  70  50  40
Oak Ridge, TN                       72  85  71  88 /  70  70  50  40
Tri Cities Airport, TN              69  83  69  84 /  80  70  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...DH
AVIATION...
Hazardous weather outlook, Aug 12, 12:45 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
145 PM EDT Tue Aug 12 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
145 PM EDT Tue Aug 12 2025 /1245 PM CDT Tue Aug 12 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall rates and localized flooding will be possible
this afternoon and into the overnight hours. Training of storms
across the same areas could lead to flash flooding of streams,
flooding of low-lying areas, and roadway flooding.

Be especially alert for the potential of flash flooding during the
night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional Heavy rainfall rates and localized flooding will be
possible Wednesday especially during the morning hours. Training
of storms across the same areas could lead to flash flooding of
streams, flooding of low-lying areas, and roadway flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time but any detailed
reports of flooding are appreciated.

In the hours before

Special weather statement, Aug 12, 1:21 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
221 PM EDT Tue Aug 12 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-132000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Doeville, Mountain City, Neva, Shady Valley, Trade,
Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge,
Clinton, Maynardville, Norris Lake, Paulette, Rose Hill,
Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown,
Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton,
Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview,
Kingston, Oliver Springs, Lenoir City, Loudon, Bearden,
Knoxville, Lake Forest, Jefferson City, Strawberry Plains,
Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville,
Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville,
Seymour, Pigeon Forge, Elkmont, Gatlinburg, Cagle, Dunlap,
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine,
Mount Crest, Pikeville, Brayton, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown,
Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee,
Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker,
Rosedale, Benhams, Bristol VA, and Abingdon
221 PM EDT Tue Aug 12 2025 /121 PM CDT Tue Aug 12 2025/

...Localized Flash Flooding Possible Through Wednesday across
East Tennessee...southwest Virginia...and southwest North Carolina...

A stream of tropical moisture will move north from the Gulf into
the Tennessee valley and southern Appalachians through Wednesday.
Periods of showers and embedded thunderstorms can be expected. Due
to the abundant moisture these storms will be capable of producing
excessive rainfall rates. If the storms move across the same
locations, localized flash flooding is possible.

Persons living near streams need stay alert for the potential of
rapid water rise and flash flooding. Localized flooding of low
lying areas and roadway flooding are possible.

Please stay tuned to your NOAA weather radio and favorite radio
and TV stations for the latest forecast and possible flash flood
warnings or advisories in your area.

The radar

The Northeast Alabama radar (KHTX), 77 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Hamilton

When
August 12, 5:10 PM EST to 7:10 PM EST
Where
Hamilton County, 1.99 mi NE of Lookout Mtn to 1.52 mi NE of Lookout Mtn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.003, -85.248

Photos from social media posts showed street flooding along Ringgold Road in multiple locations.

Flash Flood, Hamilton

When
August 12, 5:25 PM EST to 7:25 PM EST
Where
Hamilton County, 1.59 mi SE of East Lake to 1.7 mi NNE of Lookout Mtn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.002, -85.262

Flash flooding was ongoing at the Cascade Motel on Ringgold Road. A few evacuations had been done in this area.

Flash Flood, Hamilton

When
August 12, 5:50 PM EST to 8:50 PM EST
Where
Hamilton County, 0.92 mi N of Worley to 1.1 mi S of East Brainerd
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
35.043, -85.153

Standing water was estimated to be 3 feet deep near Shallowford and Gunbarrel roads, with with water going over the hood of a truck. Additionally, someone drove around police barricades and into flood waters on nearby East Brainard Road before being swept away. Unfortunately this resulted in a fatality.

Flash Flood, Hamilton

When
August 12, 6:25 PM EST to 8:25 PM EST
Where
Hamilton County, 1.26 mi S of Brainerd to 1.57 mi SSW of Brainerd
Cause
Heavy Rain
Property damage
$1.7 million
Reported by
Department of Highways
Coordinates
35.012, -85.233

TDOT Smartway camera photos showed significant flooding on Interstate 24 at McBrien Road. Vehicles that entered the floodwater in the recent half hour have been abandoned, with drivers crossing the interstate divider and being helped to higher. Later photos and videos from social media showed cars floating on the interstate in this same area.

Heavy Rain, Hamilton

When
August 12, 11:30 PM EST
Where
Hamilton County, 1.59 mi NW of East Ridge
Deaths
3 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.999, -85.236

Waterlogged soils caused a large oak tree to fall and crush a car, killing the family of 3 within the vehicle. Calm to near calm winds were observed at the time of the incident off the nearby Chattanooga ASOS.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Hamilton2025-08-12MaleVehicle/Towed TrailerDirect
Heavy Rain, Hamilton2025-08-1229MaleVehicle/Towed TrailerDirect
Heavy Rain, Hamilton2025-08-1227FemaleVehicle/Towed TrailerDirect
Heavy Rain, Hamilton2025-08-123FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287779, 1287781, 1287783, 1287784, 1283123.